Severe Hypoglycemia-Induced Seizure in a Four-Year-Old Following Initiation of Nadolol for Supraventricular Tachycardia

Read full text
Authors: Zain Mohammed Al Muqbel, Ali M Haider Ali, Rami Al Ansari, Nasser Mohamed Mansoor, Abdulrahman Al‐Majmuei
Cited by: 0
References: 5

Abstract

Severe hypoglycemia is a rare but potentially life-threatening complication of non-selective beta-blockers in children. We report a four-year-old boy who developed a prolonged generalized tonic-clonic seizure shortly after initiation of nadolol for supraventricular tachycardia. The bedside random blood glucose was 0.9 mmol/L. He was promptly treated with intramuscular glucagon and intravenous dextrose, resulting in stabilization. History included refractory supraventricular tachycardia previously managed with esmolol and propranolol. Nadolol had been started the evening prior to the seizure. Laboratory evaluation showed low C-peptide with otherwise normal fasting glucose. Echocardiography revealed mild mitral regurgitation with preserved systolic function. Nadolol was discontinued, and propranolol was carefully titrated under continuous cardiac and glucose monitoring. Endocrinology recommended a formal fasting study prior to discharge. Clinicians should monitor glucose closely and educate caregivers on early recognition of hypoglycemia when initiating non-selective beta-blockers in young children.

Fields of Study & Subjects

Cardiac Arrhythmias and Treatments Neurological and metabolic disorders Epilepsy research and treatment

Publication details

Journal / source
Cureus
Volume
18
Issue
2
Pages
e103387–e103387
Publication date
10 February 2026
Language
EN